Strange and Frightening Sensations

Hi, I have been suffering PAF for some 6-years now. Most recently for the past 9 months or so I have being experiencing what I can only describe as a hot whooshing sensation that seems to travel from my chest up into my head at which time I feel as though I'm going to pass out. The sensation only last a second or two and where these were few and far between, they seem to be occurring more frequently and latterly over the past month I also get what can only be described as an gripping electric shock sensation in my chest which almost forces me to stand up.

Sorry for the vague descriptions but the sensations are really difficult to put into words.

Your thoughts would be appreciated.

19 Replies

  • Hi Cypbill. I could suggest that what you are experiencing are ectopic beats where you think your heart has missed a beat and the next one shakes you a bit. It could be that but to be sure I suggest that you see your doctor at an early opportunity and explain to him/her what you are feeling. I suspect that a monitor for a few days will show what if you can get that organised soon.

    Are you under an EP by the way or merely your GP as they may not have the skill or knowledge to progress your case quickly?

  • Hi BobD,

    Thanks for your comments, I am aware of the ectopic beats, however these recent developments are entirely different and really quite scary, unlike anything I've experienced before. I will certainly be discussing them at my appointment in September at York Hospital.

    Thanks for your comments.

  • I still think you should contact your EP now rather than wait. At least you could be re-assured.

  • Definitely try and see EP sooner. At the very least write and tell him in detail.

  • Did you contact EP and did you get an answer?

  • Hi PeterWh,

    In a nutshell, no not as yet, my appointment is for September with a new consultant at York. Finger crossed.

  • Hi

    Did you ever get follow up tests or an appointment with an EP following your posts earlier in the year when you thought you had brady/tachy syndrome? The symptoms you describe could be that (the pauses). You do need to follow up tests and an expert opinion; if you are getting chest pain or passing out you need an ambulance; at the very least you would get an ECG at the time of being symptomatic. I found the headrush of a long pause the most scary experience and if you are getting long pauses you will need treatment.

    Take care.


  • Hi Jo, no I never did get the follow up or tests, save other than being prescribed Flecainide after a visit to A&E and an overnight stay. That said, the Flecainide as with the various other Beta Blockers and Calcium Channel Blockers exasperated my symptoms resulting in continuous arrhythmia and other visit to hospital. I'm currently only taking meds for BP and Apixaban with the AF? symptoms being relatively infrequent and fairly short lasting. I have asked to be referred to another doctor in York and have just this morning received confirmation of the appointment in September.

    Thanks again.

  • Certainly Happyjo's post makes sense. Part of the symptoms you describe sound like an adrenaline rush which would be the body' natural response to help your heart restart and the other symptoms of could be lack of blood to the brain caused by either heart pauses or series of ectopics.

    Needs to caught on a ecg for diagnosis.

  • Thanks, I would greatly concur with your thoughts and will mention it during my next appointment.

  • Go to your GP, who will then use their experience, knowledge and training to follow NICE guidelines to first diagnose and then arrange treatment and monitoring. If you need a referral to a EP or cardiologist you will be referred. No matter how experienced any of us are on this forum, none of us are in a position to diagnose nor offer any other advice.

  • Hi MarkySmith,

    My GP is i'm sorry to say a complete waste of time and offers no meaningful help or assistance. I hear and agree with your comments in relation to diagnosis and advice, however I was merely seeking confirmation from fellow sufferers who may have experience similar symptoms.

    Take care.

  • In view of what Patricia says, why not drop a line to your GP/ the senior doctor/someone in the practice saying you have concerns about your heart and would like to have an ambulatory ECG. If you send it recorded delivery it might stir them up!

  • Time to sack your GP!

  • I used to get the 'whooshing' sensation you describe with the feeling of almost passing out when I went from AF back into normal rhythm. A seven day Holter monitor showed that it was caused by a short pause in the heartbeat at the point of reverting back to normal rhythm. The solution was a pacemaker which was implanted two and a half years ago and I have not had the problem since

  • Thanks Patricia1, that's exactly the constructive feedback I was looking for, the experiences of fellow sufferers is absolutely invaluable.

    Stay well and thanks.

  • I get very occasional AF "attacks" that last about 12 hours. I also get the "hot rush" when heart returning to normal rhythm.

  • Hope you get it sorted soon. Until I had the pacemaker fitted I was afraid to leave the house when I was in AF because I knew what would happen when I went back into normal rhythm.

  • I had that whooshing experience every time I have been in AF with tachy, when my heart has been trying go back to regular lower rate...I have described it to cardio nurses and nobody quite understood what I meant.........but Patricia1 description is so descriptive.

    Cypbill...are you seeing a cardiologist or EP at York??? An EP is who you really need to be seeing!

You may also like...